What causes fluctuation in TSH levels?
User rating for this question
Child with history of intermittent "brain fog/memory lapses," severe anxiety, urinary accidents, extreme mood changes, and OCD. Thought to occur after infection and typically resolves with treatment of Azith. or Suprax and symptoms gone within a two week time period. This pattern has occurred for several years though no one specific infectious trigger has been identified. During two episodes, TSH were at 6.8 and 7.1 with normal T3 and normal T4. The child was placed on .25 mcg levothyroxine and has remained with TSH of 2.4 for a year. During the last episode, anti-adrenal antibodies were detected 1:10 by cytoplasmic smear. Is there any significance to that finding and if so what follow up should be done if any. The child is almost 13 and XXXXXXX Stage 3.
Posted Sun, 2 Feb 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 3 hours later
Brief Answer: Thyroid Adrenal Detailed Answer: TSH can fluctuate during the course of an illness. It can go upto even 20 and then gradually recover to normal by itself in several weeks. Hence many endocrinologists tend to observe it before committing to lifelong treatment with levothyroxine. Having documented thyroid antibodies like TPO (Thyroid Peroxidase)and TG (Thyroglobulin) or their absence helps differentiate between this temporary variation in TSH versus true permanent hypothyroidism. Other signs are the presence of a thyroid swelling ('goiter') and family history of the condition, in addition to symptoms potentially related to an under-active thyroid like fatigue, weight gain and lack of adequate growth. For now the TSH is fine but exploring this in further depth as explained above, to get an accurate diagnosis will be worthwhile. Furthermore, TSH can rise in the range that you have reported prior to starting levothyroxine, in the presence of 'adrenal insufficiency'. The TSH then is expected to normalize once the adrenal status is treated correctly. The anti-adrenal antibodies are in this context. The recommended test is anti-25 hydroxylase antibodies. These can be positive in 'adrenal insufficiency'. This is a serious condition and must be diagnosed and treated correctly. The two conditions ie auto immune thyroid and adrenal conditions can co-exist as well. These are complex endocrine evaluations and your child will be best served by seeing a pediatric endocrinologist in person for a comprehensive assessment.
Follow-up: What causes fluctuation in TSH levels? 9 hours later
Thank you for your detailed response. The child is under the care of a pediatric endocrinologist and the TSH value was recorded at several intervals before being placed on Levothyroxine. In addition, the child did experience fatigue and trouble maintaining weight and there is a strong family history of thyroid problems. That being said, it may have been error to begin the medication and I agree with your assessment. Regarding the anti adrenal antibodies, the endocrinologist said not to "worry about it." thus my question to you and no follow up was ordered. I assumed that it's presence of 1:10 (normal being <1:10) would indicate a potential problem given that the child still complains of frequent joint pain and his episodic symptoms after infection as listed above. Or is it possible that these antibodies can be present in the general population without issue?
Answered by Dr. Shehzad Topiwala 4 hours later
Brief Answer: Follow up Detailed Answer: Pediatric endocrinologists are generally very good at what they do. So I would like to believe they must have observed a persistent trend in TSH before offering thyroxine treatment. Regarding the anti-adrenal antibody levels, they are just a slight notch above the upper limit of normal. So it is not impressively elevated. There is another test called 8 am cortisol in the blood that is commonly used to screen for adrenal insufficiency. And yes, antibodies for a given medical condition can be present in the normal population but this typically occurs in a small percentage of normal individuals. Continued follow up with a pediatric endocrinologist is a safe, and indeed the best option.
People also viewed
- Calcium channel blockers effect on calcium vit d pth
- What causes high tsh level
- Dihydrotestosterone blood work
- Always cold hands and feet miscarriage
- What causes fluctuation in tsh levels
- What causes high tsh level of 130
- Cold feet and miscarriage
- Nausea sweaty palms and cold feet
- Underactive thyroid causes blocked nose
- What causes high tsh levels precautions
- Hashimoto's thyroiditis bloated stomach
- What causes high tsh levels in body
- Leg feels ice cold
- Ice cold sweaty palms and feet
- Can overactive thyroid medicine make you bleed